Alert archive / New Mexico / Red Flag Warnings in 2012

Red Flag Warning 27, NWS Albuquerque, NM

April 17, 2012Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 17, 2012, 2:07 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Apr 18, 2012, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2012, 2:07 PM MDT (20:07 UTC)
In effect from
Apr 18, 2012, 1:00 PM MDT
Expired
Apr 18, 2012, 7:00 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2012-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2012-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3238 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WWUS85 KABQ 172007
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
207 PM MDT TUE APR 17 2012

...RED FLAG WARNING IN EFFECT 1 PM TO 7 PM MDT WEDNESDAY FOR MOST
OF THE EASTERN PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR 4 TO 5 HOURS
ACROSS PORTIONS OF THE EASTERN PLAINS WEDNESDAY AFTERNOON TO EARLY
EVENING. THIS EVENT WILL BE PRECEDED BY GENERALLY POOR HUMIDITY
RECOVERIES AND ABOVE NORMAL OVERNIGHT LOW TEMPERATURES. THE EVENT
ITSELF WILL CONSIST OF SINGLE DIGIT HUMIDITIES AND HIGH TEMPERATURES
BETWEEN 8 TO 14 DEGREES ABOVE NORMAL. AS A RESULT...THE ATMOSPHERE
WILL BE PRETTY UNSTABLE AND WELL MIXED. WINDS SHOULD BE A LITTLE MORE
ON THE MARGINAL SIDE BUT STILL EXPECT GUSTS TO NEAR 40 MPH
ESPECIALLY BETWEEN LAS VEGAS TO SANTA ROSA.

NMZ103-104-107-108-181400-
/O.UPG.KABQ.FW.A.0024.120418T1900Z-120419T0100Z/
/O.NEW.KABQ.FW.W.0027.120418T1900Z-120419T0100Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
207 PM MDT TUE APR 17 2012

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 7 PM MDT WEDNESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AREA AND TIMING...THE EASTERN PLAINS WEDNESDAY AFTERNOON TO
  EARLY EVENING. PRIMARILY FAVORING AREAS SOUTH OF STATE HIGHWAY
  56 BETWEEN SPRINGER TO GLADSTONE AND NORTH OF STATE HIGHWAY 60
  BETWEEN ENCINO TO FORT SUMNER. INTERSTATE 25 BETWEEN SPRINGER TO
  LAS VEGAS AND INTERSTATE 40 BETWEEN SANTA ROSA TO CLINES CORNERS
  WILL BE IMPACTED. THE MOST CRITICAL CONDITIONS WILL RANGE BETWEEN 3 PM
  TO 6 PM MDT.

* 20 FOOT WINDS...WEST 20 TO 25 MPH WITH GUSTS BETWEEN 35 TO 40
  MPH.

* RELATIVE HUMIDITY...MINIMUMS BETWEEN 5 AND 10 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$
50
1 follow-up statement
484 
WWUS85 KABQ 181207
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
607 AM MDT WED APR 18 2012

...RED FLAG WARNING IN EFFECT 1 PM TO 7 PM MDT TODAY FOR MOST OF
THE EASTERN PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR 3 TO 5 HOURS
ACROSS PORTIONS OF THE EASTERN PLAINS THIS AFTERNOON TO EARLY
EVENING. POOR OVERNIGHT HUMIDITY RECOVERIES AND ABOVE NORMAL
OVERNIGHT LOW TEMPERATURES WILL HAVE PRECEDED THESE CRITICAL 
CONDITIONS. SINGLE DIGIT HUMIDITIES AND HIGH TEMPERATURES BETWEEN
ROUGHLY 8 AND 14 DEGREES ABOVE NORMAL WILL COMBINE WITH A SOMEWHAT
UNSTABLE AND WELL MIXED AIR MASS. WIND SPEEDS WILL BE A LITTLE ON
THE MARGINAL SIDE WITH REGARDS TO CRITICAL THRESHOLDS...BUT STILL
EXPECT GUSTS BETWEEN 30 AND 40 MPH ESPECIALLY BETWEEN LAS VEGAS 
AND SANTA ROSA.

NMZ103-104-107-108-190100-
/O.CON.KABQ.FW.W.0027.120418T1900Z-120419T0100Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
607 AM MDT WED APR 18 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM MDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM MDT THIS EVENING. 

* AREA AND TIMING...THE EASTERN PLAINS THIS AFTERNOON TO EARLY
  EVENING...FAVORING MAINLY AREAS FROM SOUTHERN MORA COUNTY AND
  WESTERN HARDING COUNTY SOUTH THE INTERSTATE 40 CORRIDOR BETWEEN
  CLINES CORNERS AND TUCUMCARI. THE MOST CRITICAL CONDITIONS WILL
  MOST LIKELY OCCUR BETWEEN 3 PM AND 6 PM MDT.

* 20 FOOT WINDS...WEST 20 TO 25 MPH WITH GUSTS BETWEEN 30 AND 40
  MPH.

* RELATIVE HUMIDITY...MINIMUMS BETWEEN 5 AND 10 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

43

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 17, 3:26 AM MDT, 10 hours 41 minutes earlier.

Area forecast discussion, Apr 17, 3:26 AM MDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
326 AM MDT TUE APR 17 2012

.DISCUSSION...
QUIET WX PERIOD NEXT FEW DAYS...AT LEAST INTO WED NIGHT
ANYWAY...THOUGH WINDS WILL INCREASE SOMEWHAT MAINLY WED ACROSS
MUCH OF N AND CENTRAL NM. FOR THE MOST PART EXPECTING BELOW WIND
ADVISORY CRITERIA...BUT CRITICAL FIRE WX CONDITIONS MAY BECOME A
FACTOR FOR A PORTION OF NE...E CENTRAL AND PERHAPS SMALL PORTION
OF CENTRAL NM...BUT SEE FIRE WX DISCUSSION BELOW FOR MORE DETAILED
INFO. LOOKING AT A BACK DOOR FRONT DROPPING S AND W ACROSS THE AT
LEAST THE E HALF OF NM THU INTO EARLY FRI. THIS WILL ADVECT
SOME...NOT A LOT...OF LOW LEVEL MOISTURE IN INTO E NM AND PERHAPS
HELP TRIGGER A FEW POST FRONTAL SHOWERS AND STORMS LATER THU
LINGERING INTO FRI. STRENGTHENING MID/UPPER LVL SHORT WAVE
EXPECTED TO DIG SOME AS IT CROSSES THE STATE THU AND THU NIGHT
WHICH WILL HELP PROVIDE SOME ADDITIONAL LIFT...AND WHILE THIS
BUCKLING OF THE MID AND UPPER LVL FLOW APPEARS TO BE SHARPENING A
BIT THE PAST 2 TO 3 MODEL RUNS. THIS TREND WILL BE CLOSELY
MONITORED OVER NEXT DAY OR TWO FOR ANY SHIFTS TO GREATER OR LESSER
INTENSIFICATION. AS THE WEEKEND PROGRESSES AND INTO ROUGHLY THE
1ST HALF OF NEXT WEEK PATTERN CHANGE TO A SLOW MOVING BUT VERY
PRONOUNCED UPPER LVL RIDGE MOVES INTO AND ACROSS THE STATE. VERY
WARM TO HOT TEMPERATURES A GOOD BET BY EARLY NEXT WEEK IF THIS
PANS OUT.

43

&&

.AVIATION...
VFR CONDITIONS PREVAIL ALL AIRPORTS. NO AVIATION WEATHER HAZARDS FOR
THE NEXT 24 HOURS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. GUYER

&&

.FIRE WEATHER...
CLEAR SKIES...LIGHT WINDS...AND MID SLOPE INVERSIONS PREVAIL AS OF
EARLY THIS MORNING. LOW LEVEL MOISTURE ALONG THE TX STATE LINE HAS
PROVIDED EXCELLENT RECOVERIES WHILE THE REMAINDER OF NM RANGES FROM
FAIR ACROSS THE LOWER ELEVATIONS TO GOOD ACROSS THE HIGH TERRAIN.

ZONAL FLOW WILL DOMINATE TODAY UNDER A FEW THIN CIRRUS WHILE TEMPS
WARM BACK ABOVE NORMAL. WINDS WILL BE STRONGEST OVER THE NE CORNER
FROM NEAR LAS VEGAS TO CLAYTON WHERE SOME MARGINAL CRITICAL FIRE WX
CONDITIONS WILL OCCUR FOR A FEW HOURS. DUE TO THE MARGINAL NATURE
OVER THE AREA WILL NOT ISSUE ANY RED FLAGS. HAINES WILL INCREASE TO
AROUND 4 WHILE VENT RATES IMPROVE TO EXCELLENT NEARLY EVERYWHERE.
RECOVERIES TONIGHT WILL BE POOR ACROSS MUCH OF THE AREA WITH FAIR
VALUES IN THE HIGH TERRAIN. WEAK BACKING OF THE LOW LEVEL WINDS OVER
THE FAR SE WILL ALLOW BETTER MOISTURE RETURN AND GOOD RECOVERIES.

FASTER ZONAL FLOW AND A STRONGER SURFACE LOW OVER SE COLORADO WILL
FAVOR MORE WIDESPREAD BREEZY CONDITIONS WEDNESDAY. TEMPS SOAR TO
10F ABOVE NORMAL AND HAINES VALUES WILL BE THE HIGHEST OF THE WEEK
WITH LOTS OF 6 VALUES. SOME SUPER HAINES EVEN SHOW UP ACROSS THE
LOWER RIO GRANDE VALLEY. MIN RH VALUES WILL FALL INTO THE SINGLE
DIGITS ALL AREAS. THE LAST REAL WIDESPREAD WETTING RAIN WAS DURING
EARLY APRIL AND THE FEW SHOWERS OVER THE PAST COUPLE DAYS WERE
VERY SPOTTY. GIVEN THE AMOUNT OF INSTABILITY...THE ABOVE NORMAL
TEMPS...AND POTENTIAL FOR WINDS TO BE A LITTLE STRONGER DUE TO
STRONG MIXING...WILL HOIST A FIRE WX WATCH FOR THE EAST. MAX RH
RECOVERIES LEADING INTO AND OUT OF WEDNESDAY WILL ALSO BE POOR.

LATEST GUIDANCE IS BEGINNING TO TREND THE NEXT WAVE SLIGHTLY
STRONGER AND FARTHER SOUTH...THEREFORE THE BACK DOOR FRONT WOULD
BE STRONGER AND TEMPS COOLER THURSDAY. THE ECMWF AND ESPECIALLY
THE GFS SHOW POTENTIAL FOR WETTING RAINFALL THURSDAY NIGHT AND
EARLY FRIDAY OVER THE NE. A STRONG RIDGE WILL BUILD EAST ACROSS
THE AREA BEHIND THIS SYSTEM OVER THE WEEKEND WITH WELL ABOVE
NORMAL TEMPS ONCE AGAIN.

GUYER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  70  37  75  44 /   0   0   0   0
DULCE...........................  65  28  71  30 /   0   0   0   0
CUBA............................  69  34  75  38 /   0   0   0   0
GALLUP..........................  70  29  73  35 /   0   0   0   0
EL MORRO........................  65  29  71  33 /   0   0   0   0
GRANTS..........................  70  32  74  35 /   0   0   0   0
QUEMADO.........................  68  34  73  38 /   0   0   0   0
GLENWOOD........................  78  40  82  43 /   0   0   0   0
CHAMA...........................  60  31  66  34 /   0   0   0   0
LOS ALAMOS......................  65  43  72  48 /   0   0   0   0
PECOS...........................  65  40  71  43 /   0   0   0   0
CERRO/QUESTA....................  64  33  71  35 /   0   0   0   0
RED RIVER.......................  54  31  58  34 /   0   0   0   0
ANGEL FIRE......................  57  29  62  32 /   0   0   0   0
TAOS............................  65  31  71  34 /   0   0   0   0
MORA............................  63  35  69  38 /   0   0   0   0
ESPANOLA........................  72  37  79  39 /   0   0   0   0
SANTA FE........................  67  39  71  44 /   0   0   0   0
SANTA FE AIRPORT................  69  38  75  42 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  72  47  77  49 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  73  48  79  51 /   0   0   0   0
ALBUQUERQUE VALLEY..............  75  44  81  46 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  74  45  79  48 /   0   0   0   0
LOS LUNAS.......................  75  42  82  45 /   0   0   0   0
RIO RANCHO......................  73  45  79  48 /   0   0   0   0
SOCORRO.........................  77  46  86  48 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  69  40  75  41 /   0   0   0   0
TIJERAS.........................  72  42  77  45 /   0   0   0   0
MORIARTY/ESTANCIA...............  68  39  75  41 /   0   0   0   0
CLINES CORNERS..................  66  40  73  43 /   0   0   0   0
GRAN QUIVIRA....................  69  43  75  45 /   0   0   0   0
CARRIZOZO.......................  73  43  80  43 /   0   0   0   0
RUIDOSO.........................  66  44  74  45 /   0   0   5   0
CAPULIN.........................  66  36  73  42 /   0   0   0   0
RATON...........................  73  35  78  40 /   0   0   0   0
SPRINGER........................  72  37  77  41 /   0   0   0   0
LAS VEGAS.......................  68  38  73  42 /   0   0   0   0
CLAYTON.........................  73  45  82  49 /   0   0   0   0
ROY.............................  71  43  79  47 /   0   0   0   0
CONCHAS.........................  76  45  82  49 /   0   0   0   0
SANTA ROSA......................  77  43  84  49 /   0   0   0   0
TUCUMCARI.......................  80  45  87  50 /   0   0   0   0
CLOVIS..........................  76  44  83  50 /   0   0   5   5
PORTALES........................  77  45  85  51 /   0   0   5   5
FORT SUMNER.....................  81  46  88  50 /   0   0   0   0
ROSWELL.........................  81  47  90  52 /   0   0   5   0
PICACHO.........................  77  44  84  48 /   0   0   5   0
ELK.............................  71  44  78  47 /   0   0   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES...NMZ103-104-107-108.

&&

43/GUYER

CORRECTED FIRE WX DISCUSSION
Hazardous weather outlook, Apr 17, 5:34 AM MDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MDT TUE APR 17 2012

NMZ501>540-181200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
534 AM MDT TUE APR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH HAS ALSO BEEN HOISTED FOR WEDNESDAY AFTERNOON
AND VERY EARLY EVENING ACROSS MUCH OF EAST CENTRAL AND NORTHEAST NEW
MEXICO WEST TO THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. AS
IS USUALLY THE CASE...WINDS AND LOW RELATIVE HUMIDITIES ARE THE
TRIGGERS FOR THIS WATCH.

A FEW STRONG THUNDERSTORMS ARE NOT OUT OF THE QUESTION THURSDAY
AFTERNOON AND EVENING ACROSS THE NORTHEAST HIGHLANDS AND NORTHEAST
PLAINS...PRODUCING LOCALLY STRONG WINDS AND SMALL HAIL. MOST OF WHAT
DOES DEVELOP HOWEVER WILL BE OF WEAK TO MODERATE INTENSITY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:39 AM MDTFire Weather WatchABQHarding, San Miguel, Union10 hr

Nearby

Red Flag Warnings in New Mexico, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.